Alabama, 2014

Hail in Alabama, September 16, 2014

September 16, 2014 · NWS HUN · 1 event in 1 county or zone

A mid level short wave moving across the region combined with abundant moisture and afternoon heating to produce isolated thunderstorms resulting in nickel-sized hail several miles northwest of Cullman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A mid level short wave moving across the region combined with abundant moisture and afternoon heating to produce isolated thunderstorms resulting in nickel-sized hail several miles northwest of Cullman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 16, 12:51 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 16, 12:51 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
151 PM CDT TUE SEP 16 2014

.DISCUSSION...
TEMPS ARE EXCEEDING EXPECTATIONS JUST AHEAD OF THE ADVANCING
ANAFRONT WITH READINGS IN THE M-U80S. A SHARP 15-20 DEGREE DROP
EXISTS ACROSS THE FRONT IN NC/NW TN. THUS FAR, SHRA/TSRA ACTIVITY
HAS YET TO DEVELOP ALONG THE FRONT IN THE WARM SECTOR. IF ANYTHING,
WE COULD SEE A FEW POST FRONTAL SHRA, BUT EXPECT THIS TO BE LIMITED.
THE BIG QUESTION MARK WILL BE LOW CLOUD COVER AND PSBL DRIZZLE/FOG
LATER TONIGHT INTO WEDNESDAY. AN EXPANSIVE STRATUS DECK WAS FOUND
BEHIND THE FRONT SPANNING THE OH VALLEY. SOME OF THIS HAS BECOME A
MORE CELLULAR SC LAYER, BUT EXPECT AT LEAST SOME STRATUS TO REDEVELOP
TONIGHT PER NAM LOW LEVEL RH PROGS. THESE CLOUDS WILL TEND TO ERODE
FROM NE-SW ON WEDNESDAY. A STRONGER SHORTWAVE DROPS SE IN NWLY FLOW
ALOFT THRU THE OH AND UPPER TN VALLEY WED NIGHT. AT THE SAME TIME, A
THERMAL AND MOISTURE GRADIENT WILL BECOME ESTABLISHED FROM THE
CENTRAL PLAINS SE INTO MID SOUTH/LWR MS VALLEY LASTING INTO THURSDAY.
CLUSTERS OF CONVECTION, MUCH OF IT ELEVATED, WILL SPAN THIS GRADIENT
AND LIKELY JUST MISSING OUR WESTERN COUNTIES. DRIER E-NELY FLOW WILL
PERSIST OVER OUR AREA AS STRONG HIGH PRESSURE BUILDS INTO THE GREAT
LAKES AND APPALACHIANS. BY THIS WEEKEND, THE HIGH WILL PUSH INTO NEW
ENGLAND WITH A RIDGE AXIS STILL PRESENT THRU THE SPINE OF THE
APPALACHIANS. THIS WILL ONCE AGAIN FAVOR MORNING VALLEY FOG
DEVELOPMENT, PARTICULARLY IN OUR EASTERN VALLEYS. WILL NOT CARRY IN
THE FORECAST JUST YET, BUT IT MAY NEED TO BE ADDED IN FUTURE UPDATES.

DUE TO LACK OF INSTABILITY OR STRONG FORCING, WE HAVE REMOVED TSRA
FROM DAY 6 WITH THE NEXT COLD FRONT. THERE REMAINS RATHER
SIGNIFICANT DIFFERENCES IN THE MEDIUM RANGE MODELS (GFS, ECMWF, AND
CANADIAN) WRT STRONG AMPLIFICATION AND PLACEMENT OF TROF/RIDGES
ACROSS OUR PORTION OF THE NH. WILL LEAVE DAY 7 ALONE AND HOPEFULLY
SEE BETTER AGREEMENT FOR UPCOMING FORECASTS THIS WEEK.

AK

&&

.AVIATION...
/ISSUED 1217 PM CDT TUE SEP 16 2014/
FOR 18Z TAFS...
CURRENT VFR CONDS WILL DETERIORATE THRU THE REMAINDER OF THE AFTN AS
LOW CLOUDS BEHIND THE RECENT COLD FRONT MOVE ACROSS THE TERMINALS.
OVC CEILINGS ARND 2KFT ARE EXPECTED THROUGH THIS EVENING, WHEN THEY
WILL LIKELY LOWER TO ~1500FT. DRIZZLE IS ALSO POSSIBLE OVERNIGHT, BUT
DID NOT FORMALLY MENTION IN THE TAFS WITH THIS UPDATE. THE BACK EDGE
OF THE CLOUDS IS EXPECTED TO ARRIVE AT THE TERMINALS AFTER DAYBREAK
TOMORROW, WITH CLOUDS SCATTERING OUT AND VFR CONDS RETURNING BY THE
END OF THE TAF PERIOD.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    62  78  58  79 /  10   0  10   0
SHOALS        61  79  60  81 /  10   0  10   0
VINEMONT      61  80  61  81 /  10   0  10   0
FAYETTEVILLE  58  74  57  76 /  10   0  10   0
ALBERTVILLE   63  79  59  79 /  10   0  10   0
FORT PAYNE    64  78  57  79 /  10   0   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 16, 11:40 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CDT TUE SEP 16 2014

ALZ001>010-016-TNZ076-096-097-171000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1240 PM CDT TUE SEP 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A COLD
FRONT MOVES SOUTHWARD ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

12

In the hours before

Special weather statement, Sep 16, 3:07 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
407 PM CDT TUE SEP 16 2014

ALZ004-162130-
LAWRENCE AL-
407 PM CDT TUE SEP 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE COUNTY UNTIL
430 PM CDT...

AT 406 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MOULTON...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOULTON...HATTON...SPEAKE...CHALYBEATE SPRINGS...LANDERSVILLE...WREN
AND BANKHEAD NATIONAL FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3430 8729 3454 8748 3466 8731 3452 8710
      3444 8711
TIME...MOT...LOC 2106Z 319DEG 13KT 3455 8734

RSB
Special weather statement, Sep 16, 4:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 PM CDT TUE SEP 16 2014

ALZ016-162315-
CULLMAN AL-
541 PM CDT TUE SEP 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN COUNTY UNTIL
615 PM CDT...

AT 540 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CULLMAN...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...HOLLY POND...BALDWIN...VINEMONT...
WEST POINT...GARDEN CITY...FAIRVIEW AND WALTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3420 8698 3431 8685 3431 8679 3416 8657
      3412 8660 3412 8663 3409 8666 3408 8669
      3409 8669 3408 8670 3405 8668 3406 8671
      3403 8670 3403 8672 3398 8677
TIME...MOT...LOC 2240Z 314DEG 22KT 3422 8685

RSB

The radar

The Northeast Alabama radar (KHTX), 107 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cullman

When
September 16, 4:45 PM CST
Where
Cullman County, 3 mi NW of Cullman
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.211, -86.867

Nickel size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539794.